Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 153, NWS Austin/San Antonio, TX

June 24, 2004Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 24, 2004, 5:37 PM CDT for Bexar County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2004, 5:37 PM CDT (22:37 UTC)
Expired
Jun 24, 2004, 7:45 PM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 55 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1794 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 242238
FFWSAT
TXC029-250045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
537 PM CDT THU JUN 24 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  BEXAR

* UNTIL 745 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR OVER SAN ANTONIO...MOVING 
  NORTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE WINDCREST...UNIVERSAL
  CITY...TERRELL HILLS...ST. HEDWIG...SHAVANO PARK...SEA WORLD...
  OLMOS PARK...LIVE OAK...LEON VALLEY...LACKLAND AFB...KIRBY...
  HOLLYWOOD PARK...HILL COUNTRY VILLAGE...ELMENDORF...CHINA GROVE AND
  ALAMO HEIGHTS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2942 9872 2919 9839 2947 9815 2972 9856

$$
1 follow-up statement
000 
WGUS74 KEWX 242304
FFSSAT
TXC029-250045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
604 PM CDT THU JUN 24 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 745 PM CDT FOR BEXAR
COUNTY...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS 
LOCATED NEAR OLMOS PARK...MOVING NORTH AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WINDCREST...UNIVERSAL CITY...TERRELL HILLS...ST. HEDWIG...SHAVANO
PARK...SEA WORLD...LIVE OAK...LEON VALLEY...LACKLAND AFB...KIRBY...
HOLLYWOOD PARK...HILL COUNTRY VILLAGE...ELMENDORF...CHINA GROVE AND 
ALAMO HEIGHTS.

FLOOD WATERS ARE MOVING DOWN OLMOS AND SALADO CREEKS INSIDE LOOP 
410. 

STREETS...SECONDARY ROADS...AND LOW WATER CROSSINGS ACROSS BEXAR 
COUNTY WILL BE VERY DANGEROUS THE NEXT FEW HOURS.  MOTORISTS SHOULD 
AVOID TRAVEL IN THIS AREA IF POSSIBLE...AND UNDER NO CIRCUMSTANCES 
ENTER FLOODED STREETS AND CROSSINGS. 

LAT...LON 2942 9872 2919 9839 2947 9815 2972 9856

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 3:26 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 24, 3:26 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
326 PM CDT THU JUN 24 2004

.DISCUSSION...
WET PATTERN TO CONTINUE THROUGH MUCH OF THE FORECAST CYCLE. SOLAR
HEATING AND SURFACE BOUNDARIES HAVE ALLOWED SCATTERED CONVECTION TO
DEVELOP WITH SOME LOCALLY HEAVY DOWNPOURS. THIS CONVECTION SHOULD
SLOWLY DISSIPATE WITH SUNSET. MEANWHILE, SHORT-WAVE TROUGH AND SPEED
MAX NEAR THE BIG BEND WILL ALLOW CONVECTION OVER THE HIGHER TERRAIN
TO DEVELOP INTO AN MCS AND PROPAGATE TO THE SOUTHEAST INTO THE CWA
DURING THE LATE EVENING AND OVERNIGHT HOURS. EXPECT HEAVIER RAINS
WITH THIS. HOWEVER, FOR NOW, WILL HOLD OFF ON ISSUING FLOOD WATCH AS
STILL SOME DISPUTE ON IF MCS WILL DEVELOP AND/OR MOVE INTO CWA, PLUS
FORWARD SPEED MAY PRECLUDE SIGNIFICANT ACCUMULATIONS.

REMAINDER OF THE FORECAST CYCLE, A MID AND UPPER LEVEL TROUGH WILL
PERSIST OVER OR JUST WEST OF TEXAS. WITH SHORT-WAVES AND SPEED MAXES
MOVING THROUGH MEAN TROUGH POSITION AND NEAR TROPICAL PWS, CONVECTION
COULD DEVELOP JUST ABOUT ANY TIME, ALTHOUGH GREATEST CHANCES WILL BE
DURING THE DAY DUE TO SOLAR HEATING. ANY SURFACE BOUNDARIES WILL
ENHANCE RAINFALL. A FLOOD WATCH MAY HAVE TO BE ISSUED DURING THE NEXT
FEW DAYS, AS FEATURES BECOME BETTER DEFINED. BY THE MIDDLE TO LATE
NEXT, MODELS SUGGEST SUBTROPICAL RIDGE WILL BUILD WEST INTO TEXAS AND
NORTHEASTERN MEXICO, SLOWLY DECREASING RAIN CHANCES. DAYTIME
TEMPERATURES TO BE BELOW AVERAGE DUE TO CLOUDS, RAIN, AND SOIL
MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  88  72  85 /  40  40  50  70
AUSTIN BERGSTROM INTL AIRPORT  72  88  70  85 /  40  40  50  70
DEL RIO INTL AIRPORT           70  90  74  88 /  50  50  40  50
SAN ANTONIO INTL AIRPORT       72  88  72  85 /  40  40  50  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

04/13
Hazardous weather outlook, Jun 24, 11:00 AM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1100 AM CDT THU JUN 24 2004

TXZ171>173-183>194-202>209-217>225-228-251100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1100 AM CDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING AS HEATING DESTABILIZES THE ATMOSPHERE. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE IN THE STRONGER STORMS WITH ISOLATED 2 TO 3
INCH AMOUNTS POSSIBLE. THE STORMS WILL LIKELY DEVELOP IN THE VICINITY
OF OUTFLOW BOUNDARIES...THUS THE EXACT LOCATION AND TIME FOR
THUNDERSTORM DEVELOPMENT AND PROPAGATION WILL BE DIFFICULT TO
PINPOINT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
LOCALLY HEAVY RAINS WILL REMAIN POSSIBLE FRIDAY THROUGH SUNDAY AS
ABUNDANT MOISTURE CONTINUES TO INTERACT WITH WEAK DISTURBANCES ALOFT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:59 PM CDTFlash Flood WarningEWXFrio, Medina2 hr
Jun 24, 5:03 PM CDTFlash Flood WarningEWXUvalde3 hr
Jun 24, 6:20 PM CDTFlash Flood WarningEWXDeWitt, Lavaca115 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.